# SDR 2016FA0000023

- Difficulty date: January 18, 2016
- Submitted: January 19, 2016
- Operation: General aviation
- Aircraft: N8706Y
- Make and model: Piper PA-30
- Aircraft serial: 301855
- Aircraft time: 6,000 hours
- Engine: Lyc IO320*
- Propeller: Hartzl HCE2YL2
- System (JASC): 3457 · Global Positioning System
- Part: Receiver
- Part number: STRATUS2
- Condition: Malfunctioned
- Location: Gps
- Part time: 10 hours, 10 cycles
- Stage of operation: AP
- How discovered: O
- Nature of condition: G
- Precautionary procedure: L

## Discrepancy

AIRCRAFT IS CONFIGURED WITH AN IFR CERTIFIED GTN-750 GPS COUPLED TO AN E2000 PFD/MFD AS THE PRIMARY FLIGHT INSTRUMENTATION DISPLAYS.  THE PILOT WAS ALSO UTILIZING A STARTUS 2 WITH THE OPTIONAL OEM EXTERNAL GPS ANTENNA AND PROGRAMMED WITH THE CURRENT FIRMWARE 2.0 FOR SITUATIONAL AWARENESS. DURING A ROUTINE IFR PRACTICE RNAV APPROACH IN VMC CONDITIONS WITH A SAFETY PILOT, LOW TO THE GROUND AND JUST PRIOR TO THE MISSED APPROACH POINT, THE GPS LOST SIGNAL WITHOUT WARNING WHICH CAUSED THE ASPEN SYSTEM TO FAIL THE PITOT OBSTRUCTION MONITOR TEST DUE TO LOSS OF GPS SIGNAL.   THIS THEN RESULTED IN THE ASPEN FLAGGING THE PRIMARY FLIGHT INSTRUMENTS AND REPORTING THE, CHECK PITOT HEAT, ERROR CONDITION AND "X" OUT ALL DATA DISPLAYED.  THE PILOT HAD TO REVERT TO THE BACK UP INSTRUMENTS, AS, ALTIMETER, DG, AND ATTITUDE INDICATOR, LOST ALL AIRCRAFT GPS NAVIGATION CAPABILITY, AND SUFFERED LOSS OF SITUATIONAL AWARENESS.  ALTHOUGH THIS IS EXACTLY THE TYPE OF EMERGENCY PILOTS TRAIN FOR, BECAUSE OF THE SUDDEN, CASCADING, AND COMPLETE FAILURE OF VIRTUALLY THE ENTIRE GLASS COCKPIT, HAD THIS BEEN IN ACTUAL IMC CONDITIONS, THE RESULT COULD HAVE BEEN CATASTROPHIC. FLIGHT TESTING AFTER THIS INCIDENT AND DEBUGGING OF THE FAILURE RESULTED IN THE DISCOVERY THAT INTERFERENCE FROM THE STRATUS 2 WITH THE ITS EXT GPS ANTENNA WAS CAUSING SIGNIFICANT RFI WITH THE GNS-750 GPS RESULTING IN TOTAL LOSS OF GPS SIGNAL. REMOVAL OF THE STRATUS 2 EXTERNAL GPS ANTENNA CLEARED THE FAULT.
